Journal of Evolution Equations

, Volume 15, Issue 1, pp 1–26 | Cite as

Second order PDEs with Dirichlet white noise boundary conditions

  • Zdzisław Brzeźniak
  • Ben Goldys
  • Szymon Peszat
  • Francesco Russo


In this paper, we study inhomogeneous Dirichlet boundary problems associated to the Poisson and heat equations on bounded and unbounded domains with smooth boundary and random boundary data. The main novelty of this work is a convenient framework for the analysis of equations excited by the white in time and/or space noise on the boundary. Our approach allows us to show the existence and uniqueness of weak solutions in the space of distributions. We also prove that the solutions can be identified as smooth functions inside the domain, and finally, the rate of their blow up at the boundary is estimated. A large class of noises including Wiener and fractional Wiener space-time white noise, homogeneous noise and Lévy noise are considered.

Mathematical Subject Classification

60H15 35J25 35K10 35K51 60G20 


Heat equation Poisson equation Dirichlet problem White noise Boundary conditions Fractional Brownian motion 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alòs E., Bonaccorsi S.: Stability for stochastic partial differential equations with Dirichlet white-noise boundary conditions. Infin. Dimens. Anal. Quantum Probab. Relat. Top. 5, 465–481 (2002)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Alòs E., Bonaccorsi S.: Stochastic partial differential equations with Dirichlet white-noise boundary conditions. Ann. Inst. H. Poincaré Probab. Statist. 38, 125–154 (2002)CrossRefMATHGoogle Scholar
  3. 3.
    A.V. Balakrishnan, Applied Functional Analysis, Springer-Verlag, Berlin Heidenberg New York, 1981.Google Scholar
  4. 4.
    Bricmont J., Kupiainen A.: Towards a derivation of Fouriers law for coupled annharmonic oscillators. Commun. Math. Phys. 274, 555–626 (2007)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Z. Brzeźniak and S. Peszat, Space-time continuous solutions to SPDEs driven by a homogeneous Wiener process, Studia Math. 137 (1999), 261–299.Google Scholar
  6. 6.
    Z. Brzeźniak and S. Peszat, Hyperbolic equations with random boundary conditions, in Recent Development in Stochastic Dynamics and Stochastic Analysis, (J. Duan, S. Luo and C. Wang, eds.) World Scientific, 2010, pp. 1–22.Google Scholar
  7. 7.
    A. Bensoussan, G. Da Prato, M.C. Delfour, and S.K. Mitter, Representation and Control of Infinite Dimensional Systems (Systems & Control: Foundations & Applications), Birkhuser, Boston, 2006.Google Scholar
  8. 8.
    Chueshov I., Schmalfuss B.: Parabolic stochastic partial differential equations with dynamical boundary conditions. Differential Integral Equations 17, 751–780 (2004)MATHMathSciNetGoogle Scholar
  9. 9.
    Chueshov I., Schmalfuss B.: Qualitative behavior of a class of stochastic parabolic PDEs with dynamical boundary conditions. Discrete Contin. Dyn. Syst. 18, 315–338 (2007)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    R. Dalang and O. Lévêque, Second order linear hyperbolic SPDE’s driven by isotropic Gaussian noise on a sphere, Ann. Probab. 32 (2004), 1068–1099.Google Scholar
  11. 11.
    G. Da Prato and J. Zabczyk, Stochastic Equations in Infinite Dimensions, Cambridge Univ. Press, Cambridge, 1992.Google Scholar
  12. 12.
    G. Da Prato and J. Zabczyk, Evolution equations with white-noise boundary conditions, Stochastics Stochastics Rep. 42 (1993), 167–182.Google Scholar
  13. 13.
    G. Da Prato and J. Zabczyk, Ergodicity for Infinite Dimensional Systems, Cambridge Univ. Press, Cambridge, 1996.Google Scholar
  14. 14.
    J. Duan and B. Schmalfuss, The 3D quasigeostrophic fluid dynamics under random forcing on boundary, Commun. Math. Sci. 1 (2003), 133–151.Google Scholar
  15. 15.
    Eidel’man S.D., Ivasishen S.D.: Investigations of the Green matrix for a homogeneous parabolic boundary value problem. Trans. Moscow Math. Soc. 23, 179–242 (1970)Google Scholar
  16. 16.
    Fabbri G., Goldys B.: An LQ problem for the heat equation on the halfline with Dirichlet boundary control and noise. SIAM J. Control Optim. 48, 1473–1488 (2009)CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    M. Freidlin and R. Sowers, Central limit results for a reaction-diffusion equation with fast-oscillating boundary perturbations, Stochastic partial differential equations and their applications (Charlotte, NC, 1991), pp. 101–112, Lecture Notes in Control and Inform. Sci., 176, Springer, Berlin, 1992.Google Scholar
  18. 18.
    K. Itô, Foundations of Stochastic Differential Equations in Infinite Dimensional Spaces, SIAM, Philadelphia, 1984.Google Scholar
  19. 19.
    I. Lasiecka and R. Triggiani, Control Theory for Partial Differential Equations Volume 1: Abstract Parabolic Systems, Cambridge Univ. Press, Cambridge, 2000.Google Scholar
  20. 20.
    O. Lévêque, Hyperbolic SPDE’s driven by a boundary noise, PhD Thesis 2452 (2001), EPF Lausanne.Google Scholar
  21. 21.
    J.L. Lions and E. Magenes, Non-Homogeneous Boundary Value Problems and Applications I, Springer-Verlag, Berlin Heidenberg New York, 1972.Google Scholar
  22. 22.
    Maslowski B.: Stability of semilinear equations with boundary and pointwise noise. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 22, 55–93 (1995)MATHMathSciNetGoogle Scholar
  23. 23.
    Mora X.: Semilinear parabolic problems define semiflows on C k spaces. Trans. Amer.Math. Soc. 278, 21–55 (1983)MATHMathSciNetGoogle Scholar
  24. 24.
    Nualart D., Rascanu A.: Differential equations driven by fractional Brownian motion. Collectanea Mathematica 53, 55–81 (2001)MathSciNetGoogle Scholar
  25. 25.
    S. Peszat, SPDEs driven by a homogeneous Wiener process, SPDE and Applications (Levico, T. 2000, G. Da Prato and L. Tubaro, eds.), Marcel Dekker, New York, 2001, pp. 417–427.Google Scholar
  26. 26.
    Peszat S., Tindel S.: Stochastic heat and wave equations on a Lie group. Stochastic Anal. Appl. 28, 662–695 (2010)CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    S. Peszat and J. Zabczyk, Stochastic evolution equations with a spatially homogeneous Wiener process, Stochastic Processes Appl. 72 (1997), 187–204.Google Scholar
  28. 28.
    S. Peszat and J. Zabczyk, Stochastic Partial Differential Equations Driven by Lévy Processes, Cambridge Univ. Press, Cambridge, 2007.Google Scholar
  29. 29.
    Solonnikov V.A.: Green matrices for parabolic boundary value problems. Sem. Math. V.A. Stieklov Math. Inst. Leningrad 14, 132–150 (1969)Google Scholar
  30. 30.
    Sowers R.B.: Multidimensional reaction-diffusion equations with white noise boundary perturbations. Ann. Probab. 22, 2071–2121 (1994)CrossRefMATHMathSciNetGoogle Scholar
  31. 31.
    K. Yosida, Functional analysis. Reprint of the sixth (1980) edition. Classics in Mathematics. Springer-Verlag, Berlin, 1995.Google Scholar
  32. 32.
    J.B. Walsh, An introduction to stochastic partial differential equations, in École d’ été de probabilités de Saint-Flour XIV - 1984, Lecture Notes in Math. 1180, Springer, Berlin New York, 1986, pp. 265–439.Google Scholar

Copyright information

© Springer Basel 2014

Authors and Affiliations

  • Zdzisław Brzeźniak
    • 1
  • Ben Goldys
    • 2
  • Szymon Peszat
    • 3
  • Francesco Russo
    • 4
  1. 1.Department of MathematicsUniversity of YorkYorkUK
  2. 2.School of Mathematics and StatisticsThe University of SydneySydneyAustralia
  3. 3.Institute of MathematicsJagiellonian UniversityKrakówPoland
  4. 4.Ecole Nationale Supérieure des Techniques Avancées, ENSTA-ParisTech, Unité de Mathématiques appliquéesPalaiseauFrance

Personalised recommendations